Nevada, 2011

Heavy Snow in Nevada, April 7 to 9, 2011

April 7 to 9, 2011 · NWS LKN · 3 events in 3 counties and zones

A spring storm brought up to a foot of snow to portions of northern and central Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A spring storm brought up to a foot of snow to portions of northern and central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 7, 10:29 AM PST, 1 minute earlier.

Area forecast discussion, Apr 7, 10:29 AM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1129 AM PDT THU APR 7 2011

.SYNOPSIS...A WINTER-LIKE STORM SYSTEM WILL CROSS THE REGION TODAY
AND LINGER THROUGH FRIDAY BRINGING MUCH COLDER TEMPERATURES ALONG
WITH SNOW. TEMPERATURES WILL TRUDGE BACK CLOSER TO NORMAL BY SUNDAY
WITH SHOWERS DIMINISHING THROUGH THE WEEKEND.

&&

.UPDATE...ADJUSTED TEMPERATURES DOWN A FEW DEGREES ACROSS MOST OF
NORTHERN NEVADA FOR TODAY AS CLOUD COVER AND SNOW SHOWERS SHOULD
CONTINUE TO PREVENT MUCH WARMING THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED AT 1110 AM/

SYNOPSIS...A WINTER-LIKE STORM SYSTEM WILL CROSS THE REGION
TODAY...AND LINGER THROUGH FRIDAY BRINGING MUCH COLDER
TEMPERATURES ALONG WITH SNOW. TEMPERATURES WILL TRUDGE BACK CLOSER
TO NORMAL BY SUNDAY WITH SHOWERS DIMINISHING THROUGH THE WEEKEND.

AVIATION...COLD FRONT CONTINUES TO SLOWLY SHIFT SOUTHEAST TOWARD
WHITE PINE COUNTY LATE THIS MORNING. CONVECTION HAS DEVELOPED IN
ADVANCE OF THE COLD FRONT /SOUTH OF ELY/ AND IS MOVING NORTHEAST.
ELSEWHERE IN WAKE OF THE FRONT...MVFR/IFR CIGS/VSBYS HAVE BEEN
ASSOCIATED WITH BANDS OF SNOW AFFECTING KWMC/KEKO TERMINALS.
EXPECT SNOW TO BECOME MORE SHOWERY IN NATURE WITH GENERALLY MVFR
CONDITIONS AT KWMC/KEKO AND ALSO IN THE VICINITY OF KTPH INTO THIS
AFTERNOON. IFR/LIFR CONDITIONS WILL REMAIN AT KELY IN ASSOCIATION
WITH POST-FRONTAL SNOWFALL THROUGH THE AFTERNOON.

PREV DISCUSSION... /ISSUED AT 346 AM /

SYNOPSIS...A WINTER-LIKE STORM SYSTEM WILL CROSS THE REGION
TODAY...AND LINGER THROUGH FRIDAY BRINGING MUCH COLDER
TEMPERATURES ALONG WITH SNOW. TEMPERATURES WILL TRUDGE BACK CLOSER
TO NORMAL BY SUNDAY WITH SHOWERS DIMINISHING THROUGH THE WEEKEND.

SHORT TERM...TODAY THROUGH SATURDAY. MODERATE INSTABILITY IN THE
BULK OF NORTHERN...CENTRAL...AND EASTERN NEVADA ALONG A DEVELOPING
COLD FRONT WILL KEEP POPS HIGH AND PROVIDE FOR ISOLATED THUNDER IN
MOST AREAS. WIDESPREAD SNOW SHOWERS WITH HIGH POPS OVER MOST AREAS
TODAY THROUGH FRIDAY...UNTIL THE FRONT MOVES EAST AND AMS
STABILIZES. MODEL SOUNDINGS SHOW FAIRLY LOW LCL'S WITH FORECAST
CLOUD TOPS ABOUT 6-8K FEET ABOVE EQUILIBRIUM LEVELS. NOT SUPER
HIGH CLOUD TOPS...BUT CAPE'S ARE ABOVE 200 TO AROUND 400 IN SOME
AREAS..ESPECIALLY ALONG FRONT ITSELF. LITTLE TO NO CIN WITH THIS
SYSTEM.

TIGHT PRESSURE GRADIENT AND TIGHT GRADIENT ALOFT WITH JET STREAKS
IN VICINITY OF CWA WILL KEEP WINDS GUSTY...BUT DO NOT EXPECT THEM
TO REACH ADVISORY CRITERIA. AMPLE RH IS PROVIDING FOR SHRA/SN OR
SNOW IN NORTHERN SECTIONS THIS MORNING AND THIS WILL CONTINUE TO
WIDEN IT'S AREA OF INFLUENCE THROUGH THE DAY. HAVE ISSUED WWA FOR
WHITE PINE COUNTY FROM 11 AM PDT TO 11 PM PDT TODAY FOR SNOW AND
BLOWING SNOW. OTHER AREAS WILL SEE ACCUMULATIONS BUT DO NOT
BELIEVE AMOUNTS WILL REACH ADVISORY CRITERIA LEVELS...AT LEAST NOT
IN WIDESPREAD AREAS. WOULD NOT RULE OUT ISOLATED PLACES WITH A FEW
INCHES BY TONIGHT. ALL IN ALL...IT'S A WINTER SYSTEM IN NEARLY MID
APRIL.

THE UPPER TROF OVER THE WEST COAST DROPS SOUTH AND CLOSES OFF
BEFORE BEGINNING TO MOVE EAST FRIDAY THROUGH SATURDAY. TEMPS WILL
DROP TO VERY MUCH BELOW NORMAL LEVELS FRIDAY AS FLOW TURN NORTH TO
EVEN NORTH-NORTHEAST AND STREAMLINES BRING COLDEST AIR FROM ACROSS
THE MOUNTAINS INTO GREAT BASIN.

SOME WARMING WILL OCCUR ON SATURDAY AS RIDGE TRIES TO BUILD INTO
AREA FROM WEST. HOWEVER...STILL SOME MOISTURE AROUND FOR CHANCE OF
SNOW SHOWERS THEN. BB

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. GFS AND ECMWF ARE
IN RELATIVE AGREEMENT TO START...BUT BEGIN TO DIVERGE ON
MONDAY...AND THEN GET RATHER FAR APART BY WEDNESDAY. TO
START...THE DEEP CLOSED LOW IS MOVING AWAY SATURDAY NIGHT...WITH A
RIDGE BUILDING IN SUNDAY. NEXT TROUGH STARTS MOVING IN
MONDAY...BUT THE GFS IS FASTER THAN THE ECMWF. THEN THE ECMWF
COMPLETELY DIVERGES WITH THE GFS BY TUESDAY NIGHT...AS THE EC
BRINGS ANOTHER TROUGH SOUTHEASTWARD ACROSS THE CWA...WHILE THE GFS
HAS NOTHING LIKE THAT AND INSTEAD DEPICTS A BROAD BUT RATHER WEAK
RIDGE ACROSS THE REGION.

THUS...KEPT SATURDAY NIGHT AND SUNDAY DRY WITH THE RIDGE BUILDING
IN. TEMPERATURES SHOULD REBOUND A BIT DURING THE DAY SUNDAY...BUT
SHOULD REMAIN A TAD BELOW NORMAL IN MOST AREAS. BEGIN INCREASING
POPS ACROSS THE NORTHWEST ON SUNDAY NIGHT...AND SPREAD THEM ACROSS
MUCH OF THE CWA ON MONDAY...BUT KEEP THEM RATHER LOW GIVEN
UNCERTAINTY IN THE SPEED OF THE NEXT SYSTEM. ALSO GIVEN
UNCERTAINTY IN TIMING...ONLY SLOWLY RAMP POPS BACK DOWN FROM WEST
TO EAST ON MONDAY NIGHT AND TUESDAY. DID NOT BUY THE ECMWF
DEPICTION OF ANOTHER TROUGH DIVING SOUTHEASTWARD TOWARD THE REGION
FOR TUESDAY NIGHT AND WEDNESDAY YET...AND THUS KEPT POPS SUB-
SLIGHT CHANCE. AGAIN GIVEN UNCERTAINTY...DIDN'T GO TOO FAR FROM
CLIMO FOR HIGHS ON MONDAY...TUESDAY AND WEDNESDAY...THOUGH
CERTAINLY ONE OF THOSE DAYS MAY BE SIGNIFICANTLY WARMER OR COLDER
DEPENDING ON THE TIMING OF THE COLD FRONT. RCM

AVIATION...COLD FRONT SLOWLY PUSHING SOUTHEASTWARD ACROSS THE CWA
TODAY WILL RESULT IN MVFR AND PERHAPS BRIEF IFR CIGS AND VIS DUE
TO SNOW AT KEKO THIS MORNING...WITH SOME IMPROVEMENTS BY THIS
AFTERNOON AS THE FRONT MOVES AWAY. MAIN PRECIP BAND IS ALREADY
MOVING AWAY FROM KWMC AND SO CONDITIONS SHOULD BE IMPROVING THERE
SHORTLY. PRECIP WILL HAVE TROUBLE REACHING KTPH AND THE ONLY REAL
CONCERN THERE IS A GUSTY WEST TO NORTHWEST WIND. KELY WILL SEE
DETERIORATING CONDITIONS AS THE DAY WEARS ON WITH RAIN AND SNOW
DEVELOPING...THEN CHANGING TO ALL SNOW...AND POSSIBLY BECOMING
HEAVY FOR A TIME...AND LIFR OR EVEN VLIFR CONDITIONS ARE POSSIBLE
FOR A BRIEF TIME. CONDITIONS SHOULD FINALLY START IMPROVING LATE
TONIGHT AT KELY.

COULD BE A STRAY LIGHTNING BOLT NEAR ANY OF THE TERMINALS THIS
AFTERNOON...THOUGH MOST LIKELY NOT NEAR KTPH...BUT CONFIDENCE IS
LOW AND SO HAVE NOT INCLUDED IN THE TAFS. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING FOR WHITE
PINE COUNTY.

&&

96/99
Hazardous weather outlook, Apr 7, 2:56 AM PST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
356 AM PDT THU APR 7 2011

NVZ013-030>034-036-037-081100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
356 AM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE REGION
TODAY...BRINGING RAIN AND SNOW WITH SOME LIGHT SNOW ACCUMULATIONS
ON THE VALLEY FLOORS. WINDS WILL ALSO BE GUSTY...WITH SOME GUSTS
POSSIBLY REACHING 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL LINGER FRIDAY BEFORE GRADUALLY DIMINISHING OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-081100-
WHITE PINE COUNTY-
356 AM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE REGION
TODAY...BRINGING RAIN AND SNOW WITH MODERATE SNOW ACCUMULATIONS ON
THE VALLEY FLOORS. 2 TO 4 INCHES OF SNOW IS EXPECTED BELOW 6500
FEET IN WHITE PINE COUNTY...WITH 4 TO 6 INCHES ABOVE 6500
FEET...EXCEPT LOCALLY UP TO 10 INCHES ABOVE 7500 FEET. GUSTY
WINDS...WHICH MAY REACH 40 MPH...MAY ALSO CAUSE SOME BLOWING AND
DRIFTING SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 11 AM
THIS MORNING THROUGH 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL LINGER FRIDAY BEFORE GRADUALLY DIMINISHING OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM/BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, White Pine

When
April 7, 10:30 AM PST to April 8, 5:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 14 inches across White Pine county.|A snow observer in Ely reported 14 inches, McGill had 11 inches, Ruth had 8 inches, Lund, Lages Junction, and Great Basin National Park came in with 7 inches, and Moorman Ranch had 6 inches.

Heavy Snow, S Lander & S Eureka

When
April 7, 10:30 AM PST to April 8, 12:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
Law Enforcement
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Eureka and Austin report 12 inches of new snow.

Heavy Snow, Sw & Sc Elko

When
April 8, 2:00 AM PST to April 9, 2:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
Official NWS Observations

Over 8 inches of snow was reported at the Elko Weather Forecast Office and around 9 inches in Spring Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290987, 290989, 290985.